Illinois, 2016

Hail and Damaging Wind in Illinois, May 28, 2016

May 28, 2016 · NWS DVN · 2 events in 2 counties and zones

A low pressure system with an accompanying cool front produced showers and thunderstorms. The main threat were isolated reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system with an accompanying cool front produced showers and thunderstorms. The main threat were isolated reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 1:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
245 PM CDT SAT MAY 28 2016

.SYNOPSIS...
Issued at 230 PM CDT Sat May 28 2016

SPC has a Slight risk for severe thunderstorms for the entire DVN
forecast area into this evening. A NNW to SSE broken line of
storms is ongoing and will continue to move to the NNE at 30-40
mph.

&&

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 230 PM CDT Sat May 28 2016

Through this Evening...Scattered showers and thunderstorms will
affect a large portion of E Iowa/W Illinois. A few storms may
become strong to severe.

Thunderstorm Timing: Storms should occur through the late aftn and
early evening, exiting the NE forecast area by 6-7 PM CDT.

Thunderstorm Risks: Environmental parameters of 35 kt effective
shear, 1500-2000 J/kg SBCAPE, 900 J/kg DCAPE, and dry mid-levels
with a wet-bulb zero height of 9000 ft are supportive of isolated
wind gusts near 60 mph and hail up near quarter size with the
strongest storms. Additionally, an isolated tornado is possible.
Low-level shear is 10-15 kts (0-1 km) and 0-1 km SRH is close to
100 m2/s2. Uttech

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 230 PM CDT Sat May 28 2016

Tonight...Showers and storms diminish early. Lows will be in the
60s and sfc winds will be light.

Sunday and Sunday Night...Dry and warm for the majority of E Iowa/W
Illinois. Slight chance for an isolated shower or storm across
the northern third of the forecast area. Highs are forecast in the
80-85 F range. The slight shower chances also exist for the
overnight period for most of the CWA but coverage and probability
are very low.

Monday through Wednesday...Models have an active pattern
developing - especially by Tuesday and Wednesday - as a mid-level
shortwave/vorticity max slowly moves through the Central Plains. A
moist atmosphere will surge northward causing PWATS to spike to
1.50-1.75 inches. Weak mid-level winds would yield low deep layer
shear. Therefore, overall severe weather threat is low with
localized heavy rainfall becoming the most likely concern.

The best chances for widespread rain are Tuesday Night and
Wednesday ahead of a cold front.

Thursday through Saturday...High pressure builds into the Midwest
resulting in a much drier forecast, lower humidity, and cooler
temps in the lower to upper 70s. Uttech

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1217 PM CDT Sat May 28 2016

Broken line of thunderstorms expected this aftn. Brief periods of
IFR VSBYS (possibly CIGS) are likely with the strongest storms.
Also, there is potential for isolated wind gusts over 40 kts and
hail up to quarter size. General convection timing is between
19Z-22Z with any one terminal receiving TSRA for only an hour or
two in this window.

After the storms pass, a return to MVFR/VFR is anticipated.
Uttech

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
Hazardous weather outlook, May 28, 2:46 AM CST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 AM CDT SAT MAY 28 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
346 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
AREA. THERE IS A RISK OF SEVERE STORMS BUT THE RISK CURRENTLY
APPEARS TO BE LOW.

IF SEVERE STORMS DO DEVELOP...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 1 TO 8 PM. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING
WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A DRY DAY SUNDAY...THERE IS A LOW CHANCE THAT THUNDERSTORMS
RETURN TO PORTIONS OF EASTERN IOWA SUNDAY NIGHT. STRONG STORMS ARE
NOT EXPECTED SUNDAY NIGHT.  SHOWER AND THUNDERSTORM CHANCES WILL
CONTINUE OVER THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY EVENING.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE
STORMS DURING THIS EARLY TO MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

08/ERVIN

In the hours before

Local storm report, May 28, 3:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 WNW DUBUQUE           42.55N 90.75W
05/28/2016  M67.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN THE AREA. ONE TREE FELL ONTO A
            BICYCLIST ON A BIKE PATH ALONG HIGHWAY 52. PERSON WAS NOT
            INJURED BUT WAS TRAPPED. TIME ESTIMATED.

&&
Local storm report, May 28, 3:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             DAVENPORT               41.56N 90.60W
05/28/2016  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            HAIL FELL FROM 448 TO 442

0443 PM     HAIL             DAVENPORT               41.56N 90.60W
05/28/2016  M0.75 INCH       SCOTT              IA   BROADCAST MEDIA

            LOCAL BROADCAST MEDIA REPORTS DIME SIZ HAIL FALLING IN
            DAVENPORT.

&&

DC
Special weather statement, May 28, 4:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SAT MAY 28 2016

ILC109-282230-
MCDONOUGH-
501 PM CDT SAT MAY 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MCDONOUGH
COUNTY...

AT 500 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUSHNELL TO NEAR LITTLETON...AND MOVING NORTHEAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUSHNELL...INDUSTRY...BARDOLPH...ADAIR...NEW PHILADELPHIA...
DODDSVILLE AND PENNINGTON POINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4028 9068 4050 9064 4059 9045 4028 9045
TIME...MOT...LOC 2200Z 238DEG 25KT 4054 9050 4028 9060

UTTECH
Special weather statement, May 28, 4:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT SAT MAY 28 2016

ILC109-282300-
MCDONOUGH-
526 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST MCDONOUGH COUNTY...

AT 526 PM CDT...A STRONG THUNDERSTORM WAS NEAR VERMONT...OR 14 MILES
SOUTHEAST OF MACOMB...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MCDONOUGH COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4034 9058 4041 9045 4028 9045 4028 9052
TIME...MOT...LOC 2226Z 228DEG 12KT 4034 9046

UTTECH
Special weather statement, May 28, 4:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT MAY 28 2016

ILC015-085-177-282330-
CARROLL-JO DAVIESS-STEPHENSON-
544 PM CDT SAT MAY 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CARROLL...JO DAVIESS...AND STEPHENSON COUNTIES...

AT 542 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR STOCKTON TO FAIRHAVEN...AND MOVING NORTHEAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LENA...LANARK...MILLEDGEVILLE...FAIRHAVEN...
PEARL CITY...SHANNON...CEDARVILLE...CHADWICK...DAKOTA...ARGO FAY...LORAN...
KENT...RED OAK...WILLOW...SCIOTO MILLS...IDEAL...STEPHENSON  COUNTY
FAIRGROUNDS AND ALBERTUS AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4247 8953 4220 8953 4220 8969 4205 8969
      4195 8979 4193 8985 4193 9003 4224 9006
      4237 8983
TIME...MOT...LOC 2242Z 230DEG 30KT 4230 8995 4194 8992

UTTECH
Local storm report, May 28, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 NNW LANARK            42.17N 89.88W
05/28/2016  M0.25 INCH       CARROLL            IL   TRAINED SPOTTER

            FELL FOR TWO MINUTES

&&

DC

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 28, 5:00 PM CST
Where
Carroll County, Lanark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -89.830

A trained spotter reported 3 to 6 inch diameter tree limbs down.

Hail, Whiteside

When
May 28, 5:15 PM CST
Where
Whiteside County, 1.55 mi W of Rock Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -89.730

Reported hail up to the size of dimes along with 40 MPH winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639043, 639041.